I take 20 mg's of Propranolol as needed for pvc's as per my cardiologist. Sometimes I go weeks with no pvc's and other times I get thousands per day. On the bad stretches, when I am taking the Propranolol more frequently, I am not sure how many hours after taking a dose I should wait before taking another. My cardiologist did not really answer my question as to how long each dose was effective. I would like to get an idea, because if I take more than 20 mg's, it affects my blood pressure. For example, should I take 20 mg's every six hours? Every eight hours? I want to make sure I still don't have a lot in my system before I take more. Also, I suffer from migraines and some anxiety (mostly due to pvc's) and have thought about taking Propranolol on a daily basis. Can you tell me more about the safety of Propranolol and it's long term use? I know it causes fatigue etc... but how about the more serious side effects like bradycardia and bronchial spasm etc...? Are these very rare occurances? I am a 41 year old female and all of my tests have been normal... stress, echo, ekg etc... Thanks so much for your reply.
Propranolol can be administered in up to qid dosing which is about 6 hours apart depending on the reason for administration. Other regimines involve it taken on a daily, as needed, twice and thrice daily basis. I cant really make a recommendation on dosing since I dont know you. Obviously the more frequently you take it the more is in the system prior to repeat dosing.
The main side effects people experience with beta blockers is fatigue. Some think propranolol can be associated with slightly higher mental slowing due to its makeup. Significant bradycardia and bronchial side effects are rare unless there is already sinsu node dysfunction or a propensity for reactive airway disease.
I took Inderal on/off for over 20 years and generally found it to be quite effective. I was on varying doses, anywhere from 20mg 3x/day to 80mgLA daily with 20mg to supplement on bad days. As far as I know, no long term side effects.
My daughter suffered from migraines several times/week. OTC medicines were not effective and RX drugs prescribed for migraines did little to help once she built up a tolerance (it only took a few weeks). About 4 years ago, we asked the doctor if she could try Inderal as a preventive measure. She took 80mgLA daily for one year and it worked wonders. After one year, she weened off the medicine and today is nearly migraine free. She gets an occasional headache, but nothing like they used to be.
In general, Inderal is a decent drug, although there are some concerns since no drug is free of side effects. I have been taking it since 1998, at one time on 20mg four times a day, now down to 10mg three times a day and determined to stop it.
Based on what I have read and been advised by my doctors, there is a great deal of flexibility in the dosage, especially at the lower levels (20mg PRN is a very low dose). Get specifics from your doctor about the dose schedule that meets your needs.
I have never been given a straight answer about the long term risks. The one that bothers me is the chance of elevated blood sugar levels. Weight gain and clinical depression are others on that list. My docs always sidestep those questions.
I'm not a doctor, but it is my understanding that the risk of bronchial spasms is mainly for asthmatics or folks with problems like COPD. Again, demand answers from your doctor. Also, don't drink alcohol while taking Inderal.
do you recall how your daughter spaced out the 80 mg's of propranol? Was it every four hours? Every six hours would mean you were taking it in the middle of the night. i never got a clear answer from my doctor on this either. also, did the 80 mg's make her very tired?
My daughter took one capsule (80mg LA) every morning. She didn't really notice any side effects. The LA capsules are long acting (time release) and are much easier to take than 80mg worth of tables spread out every 6-8 hours.
Great question. I'm having similar doubts with Inderal dosages. My cardio wasn't quite clear about that either. He just said I shouldn't take them too close one after the other.
My main concern is caused by what happened to me last Feb. So far I had taken 20 mg Inderal as needed for PVCs and sinus tachy, and 20 mg were enough to make the arrhythmia disappear on bad days. But last Feb after taking 20 mg, and then another 20 after less than 2 hours didn't lessen the symptoms at all, so that I decided to go to the ER. Since then I'm worried it may happen again. I wonder: if it happens again, how many 20 mgs can I take and how long should I wait?
I wonder why the Inderal didn't work that day. I guess the episode was too severe and not enough BB was in my system. Now I take it on a daily basis and I hope having it constantly in my body will prevent severe episodes from recurring.
I don't think BBs imply serious long-term side effects since doctors seem to prescribe them easily. My cardio just suggested I increase to 40 mg daily, though all my tests were OK and I feel fairly well, just to see if my PVCs would totally disappear.
My blood pressure runs on the low side, so if yours does not perhaps you can tolerate much more Propranolol than I can. I have found that oftentimes, the Propranolol will not take effect until two hours later and sometimes not at all. Most of the time though it does help. What did they give you in the hospital to stop it?
peepsinct, sorry for my belated reply. What did they give me at the ER to stop it? Absolutely nothing! That was the surprising thing. Only a few drops of lexotan which I knew and told them wouldn't help since I had tried lexotan before for my tachycardia and PVCs and it didn't work - my arrhythmia isn't really caused by anxiety.
When I asked them to give me something, the ER doctor said that I had already taken the BB at home so there was nothing he could do. True, I had taken 20 mg Inderal at 9 pm and another 20 mg at 11 pm, but I spent the whole night at the ER in constant bigeminy, so I figured that toward morning they would give me something else or some more BB. After all I was being monitored and lying, so I sure wouldn't run the risk of falling down due to low pressure!
That was a hard night indeed...:-)
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.